| Model Number |
1DLMC07 |
| Medical Device Problem Code |
Insufficient Device Problem Information (3190)
| Health Effect - Clinical Codes |
Abscess (1690); Erosion (1750); Fistula (1862); Unspecified Infection (1930)
| Date of Event |
07/09/2016
Type of Reportable Event
Serious Injury
Event or Problem Description
It was reported to gore that the patient underwent laparoscopic parastomal hernia repair on (b)(6) 2016, whereby a gore® dualmesh® biomaterial was implanted.The complaint alleges that on (b)(6) 2016, an additional procedure occurred whereby the gore device was explanted.It was reported the patient alleges the following injuries: small bowel fistula, mesh infection, dense adhesions.Additional event specific information was not provided.
Additional Manufacturer Narrative
Additional details regarding the patient's clinical course were ascertained from a review of medical records and are as follows: implant preoperative complaints: on (b)(6) 2016: (b)(6), md.Preoperative diagnoses: history of total colectomy and j-pouch with revision and takedown of j-pouch and creation of right lower quadrant ileostomy remote with large parastomal hernia.Implant procedure: laparoscopic lysis of adhesions, da vinci assisted.Extensive lysis of adhesions, ileostomy revision and repair of parastomal hernia with sugar-baker technique using 17 x 15 x 12 cm dual goretex mesh.[implant: gore® dualmesh® biomaterial, 1dlmc07/12241518, 20cm x 30cm x 1mm thick].Implant date: on (b)(6) 2016 [hospitalization dates on (b)(6) 2016].On (b)(6) 2016: (b)(6), md.Operative report.Assistants: (b)(6), md.Postoperative diagnosis: large parastomal right lower quadrant hernia and extensive intraabdominal adhesions.Anesthesia: general.Estimated blood loss: less than 100 ml.Complications: none.Wound classification: not provided.Procedure: ¿the patient was brought to the operating table and placed in the supine position.General anesthesia was induced.Athrombic pump was used for dvt prophylaxis.All pressure points were protected with gel-x and pads.Orogastric tube was placed by anesthesia.The abdomen was then exposed.The ileostomy was exposed.It was closed with a running 0 silk suture.Tegaderm and 2 x 2 was then placed over top of that.The entire abdomen was then chloraprep.Sterile towels and drapes were eventually applied.After briefing time intervals had been completed, the patient had entrance into the abdomen in the left upper quadrant with a small incision using an open technique.I was able to achieve a small opening in the intraabdominal cavity.We immediately encountered extremely dense adhesions working cephalad.We found a second clear spot just subcostal where an additional eight and then eventually an additional 5 mm trocar were utilized.Utilizing a laparoscopic technique, adhesions were taken down in the left upper quadrant and we began to work towards the midline and towards the left lower quadrant.After extensive lysis of adhesions for a good hour and half, gained enough space to place additional 8 mm trocar in the left lower quadrant and this allowed us to dock the robot at this point and proceed robotically.Extensive lysis of adhesions was carried out off the abdominal cavity from left upper quadrant to right upper quadrant from upper abdomen to lower abdomen.There were very, very dense adhesions with bowel stuck into abdominal wall which were carefully and painstakingly dissected away for almost two to two-and-half hours worth of work.Finally, as we went from right upper quadrant to right lower quadrant, we began to encounter the hernia site.A very large parastomal hernia became quite obvious.The ileum ending in the ileostomy was identified and that was carefully evaluated.It was nice and viable.The old keyhole repair utilizing what appeared to be proceed mesh was intact around the ileum itself.It was lateral to that superior and inferior but mostly lateral where the hernia had recurred.The ileum itself was stuck to the most medial aspect of the old repair and actually was sitting in a pretty good position.The ileum was mobilized down to the pelvis in order to gain enough length so that a nice contour would allow a sugar-baker repair.After that was accomplished, the edges of the hernia were dissected out circumferentially and the hernia contents being completely reduced but brought below the avascular plane and the right gutter.Then, relax incisions were made anteriorly and also posteriorly to the defect.The relaxing incisions allowed then the defect to be closed primarily.This was accomplished using two segments of stratafix, number one suture starting one on the cephalad portion running down to the stoma and one on the inferior where the caudad portion and running up to the stoma tightening it appropriately.This closed the defect down beautifully since that was an absorbable suture.Then the entire closure was also reinforced with 0 ethibond suture figure-of-eight approximately three to four in number replaced on the superior aspect of the closure and inferior to the stoma two to three replaced there.Once these were tied with the primary fascial closure, we then began preparing for a sugar-baker goretex dual mesh flap.The area was measured with a paper ruler.We determined the size of the mesh that was appropriate to be 15 cm on the anterior aspect, 17 cm posteriorly to give us a little extra redundancy for the part of the mesh to come around the ileum and then 12 cm from anterior to posterior.It was marked for spatial orientation was placed intraabdominally and then it was situated over top of the ileostomy.Anteriorly, it was sutured into place after transfixing it with secure straps in order to hold it in good position.We then began to secure it circumferentially with interrupted 0 ethibond suture.The goretex was sewn to the edge of the relaxing incision anteriorly towards the midline and then posteriorly towards the back of the incision and then on the sides as well both superiorly and inferiorly.We did reinforce with 0 ethibonds circumferentially, we also were very careful to tighten it down on either side of where ileum went underneath the sugar-baker mesh to tighten that up, so that no other bowel could possibly migrate its way up and then behind the mesh as well.With all that completed, this completed robotic portion.There was one area where there was a small denuded portion of the small bowel serosa that was closed with a lembert suture of 4-0 monocryl.We then converted to laparoscopic technique back in the robot away.This allowed me to do transfascial fixation sutures using #1 prolene in all four corners of the mesh.This was done using a ranfac suture passer technique.These were tied down through small counter incisions.The two medial ones were actually almost at the midline.The lateral ones were at the very posterior axillary line and we did this under visualization securing it as well.Thus the final appearance was very satisfactory.The pneumoperitoneum was released.The contour of the bowel looked very nice.There was not much tension on it, does made its turn and went up behind the mesh.After that was accomplished, releasing all co2, the 12 mm camera port in the left upper quadrant was closed with running 0 pds.Interrupted 3-0 vicryl was placed on all the wounds.I turned my attention to the ileostomy site where there was an area of cicatrix which was very painful to the patient and that was excised away and closed with interrupted 3-0 vicryl as well.Putting pressure on the stoma site, the co2 peculated out of that as well and the contour look excellent and we completed the procedure.After all wounds were closed, dressings were applied.Stoma appliance was applied.Sponge and needle count x2 was correct.He was transferred to gurney and taken to recovery room in stable condition.¿ on (b)(6) 2016: (b)(6) hospital.Implant sticker.¿gore® dualmesh® biomaterial¿.Site: ¿abdomen.¿ cat#: 1dlmc07.Lot#: 12241518.Size: 20cm x 30cm x 1mm thick.Pathology: not provided.Explant preoperative complaints: on (b)(6) 2016: (b)(6), md.Preoperative diagnoses: history of parastomal hernia and sugarbaker repair remotely with interval development of small bowel fistula and infected gore-tex mesh.History of ulcerative colitis and total colectomy with j-pouch, history of significant intraabdominal adhesions.Explant procedure: exploratory laparotomy, extensive lysis of adhesions, takedown of small bowel fistula, and explantation of infected gore-tex mesh with resection of old right lower quadrant end ileostomy, closure of ileostomy site and creation of new left lower quadrant end ileostomy.Explant date: on (b)(6) 2016 [hospitalization on (b)(6) 2016].On (b)(6) 2016: (b)(6), md.Operative report.Assistants: (b)(6), md.Postoperative diagnosis: history of parastomal hernia and sugarbaker repair remotely with interval development of small bowel fistula and infected gore-tex mesh.History of ulcerative colitis and total colectomy with j-pouch, history of significant intraabdominal adhesions.Anesthesia: general.Estimated blood loss: less than 300 ml.Complications: none.Wound classification: not provided.Procedure: ¿the patient was brought to the or table and placed in the supine position.After adequate general anesthesia was established, the abdomen was exposed.Foley catheter was placed per nursing.Following that, the ileostomy was closed with a running 2-0 silk suture.The area was then prepped with betadine soaks and painted.Sterile towels and drapes were applied.All pressure points were protected with gelx and pads and athrombic pumps were used for dvt prophylaxis.After briefing and time intervals were carried out, a midline incision was made in this patient's abdomen.This was carried through the old cicatrix and scar tissue to enter an extraordinarily dense abdominal cavity.Adhesions allowed us to dissect only 1 mm at a time.Gradually, we broke into a chronically infected intraabdominal abscess that let us down to a tremendous inflammatory reaction adjacent to the gore-tex mesh.Gradually working along that area, separating the mesh, we eventually got on both the inferior and superior as well as medial aspects and eventually the deep aspect, i.E., the lateral aspect of the mesh.We identified a fairly large fistula where the most lateral posterior aspect of the mesh appeared simply eroded through the small bowel wall.Isolating the loop of ileum that went to that to prevent further contamination with kelly clamp, i then began to explant the mesh taking all incorporating sutures including the transfascial fixations of prolene and the sutures that were utilized to place the mesh originally, which was #0 ethibond.We found excellent reapproximation of the original hernia site and the fascial defect associated with the remaining ileostomy in this right lower quadrant was very small, only the size of the ileostomy itself.The sugarbaker repair appeared to have done very nicely certainly in terms of the primary fascial closure, but obviously with the interval development of the infected mesh, there was nothing we could do other than explant the mesh.Therefore after taking this out, we continued our lysis of adhesions.Most difficult part was extending our lysis of adhesions and bringing up small bowel enough to create a new ileostomy.This included having to take a loop of small bowel that i knew from previous surgeries on this patient, extended deep down into the pelvis and was stuck to the old area where the j-pouch had been performed.Gradually taking these dissected out, it necessitated us removing approximately six inches of ileum including the old ileostomy.At a point where it seemed appropriate, an elliptical incision was made around the old ileostomy site, skin taken with it gradually this was excised down to the fascia.This was then interiorized through our fascial defect and brought into the abdominal cavity and continued our lysis of adhesions.We freed up enough small bowel.It was brought completely out of the pelvis.Left ureter was identified and easily seen.Right iliac artery was easily seen and the ureter on the right side was lateral to our work.Continuing mobilization, we found again enough small bowel that was going to lay in a very gentle loop to a new ileostomy site.At this point, the skin was excised from that area and the left side of the abdomen immediately deep subcutaneous, the fascia was cruciate.The anterior and posterior rectus sheaths and the rectus muscle was divided in that opening.We then brought the small bowel through that area and left it on a babcock clamp.This would serve as a new ileostomy.Then the abdomen was inspected meticulously for hemostasis and it was adequate.Other than the fistula, we encountered there were no enterotomies that encountered or sustained.The mesh being totally explanted, we continued our lysis of adhesions in order to get good fascial closed in the midline.The ileostomy site was able to be closed with two running #1 prolene, one from deep, which brought together in the musculature and one more superficial, which also brought together the superficial fascia and then the subcutaneous was mobilized and closed with interrupted 3-0 vicryl.Small interstices were left with kantrex-soaked 0.5-inch gauze.We did leave a deep subcu drain in that space and brought this through a lateral stab wound.Medial stab wound was then utilized to place a large flat jackson-pratt drain, which laid underneath the fascial closure in the old side of the explanted mesh and then it gradually went down to the most dependent portion of the peritoneum to avoid any hematoma from accumulating, might be secondarily infected.With both drains in good position, the midline was then closed with running double stranded loop #1 pds, two were started, one superior and one inferior, meeting halfway.The ileostomy was then matured by suturing the serosa of the small bowel to our cruciate anterior rectus sheaths with interrupted 3-0 vicryl and 3-0 vicryl was used to do a turnbull maturation of the ileostomy with a nice rosebud.Appliance was then placed.The midline wound was also closed with i interrupted 3-0 vicryl judiciously with interstices packed with plain gauze as well.After that was completed, the dressings were applied.He was awakened.He was transferred to the gurney and taken to the recovery room in stable condition.¿ pathology: not provided.On (b)(6) 2016: (b)(6), md.Discharge summary.Hpi: ¿68 yo wm presented to hospital for planned ex lap, takedown of small bowel fistula as well as explantation of infected mesh, creation of new ileostomy, admitted post procedure.¿ a potential relationship, if any, between the alleged injuries or complications and the gore device has not been established at this time based on available information.It should be noted that the gore® dualmesh® biomaterial instructions for use addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence." the gore® dualmesh® biomaterial instructions for use also states: ¿strict aseptic techniques should be followed.If an infection develops, it should be treated aggressively.An unresolved infection may require removal of the material." w.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute a legal admission by anyone that the product described in this report has any defects or has malfunctioned, as defined from a legal standpoint.These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.
Additional Manufacturer Narrative
H6: conclusion code remains unchanged.It should be noted that the gore® dualmesh® biomaterial instructions for use addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.The gore® dualmesh® biomaterial instructions for use also states: ¿strict aseptic techniques should be followed.If an infection develops, it should be treated aggressively.An unresolved infection may require removal of the material.W.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.
Additional Manufacturer Narrative
H6: updated health effect h6: updated investigation finding h6: updated type of investigation h6: updated investigation conclusions the investigation has been completed.Based upon the totality of the information received over the course of the investigation and reported by gore in the previously submitted medical record narratives the following conclusions have been reached.As previously reported, all pertinent medical records requested may not have been received.In the absence of additional information or medical records from the complainant, this event file will be closed with the information provided.Previous patient codes were reported based on the original complaint and are no longer applicable and/or not reportable per gore¿s investigation.It should be noted that the gore® dualmesh® biomaterial instructions for use include warnings and addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.¿ the instructions for use further warn: ¿strict aseptic techniques should be followed.If an infection develops, it should be treated aggressively.An unresolved infection may require removal of the material.¿ the instructions for use further state: ¿for best results, use monofilament sutures.¿ procedure and specific patient factors may contribute to or cause infection, leading to contamination, exposure, lack of incorporation and/or seeding of device.Procedure related factors may include adherence to clinical guidelines on infection risk management, contamination of device prior to or during implant, and post-operative persistent/symptomatic seroma and wound management.Patient risk factors may include diabetes, smoking, age, malnutrition, immunosuppressive therapy, post-operative instruction noncompliance, and hygiene.Individual medical decisions, if inconsistent and/or non-conforming to the device manufacturer¿s recommendations, ifu, or recognized best practices, may result in or contribute to an adverse event.As with any surgical procedure, there are always risks of complications for surgical repair of hernias and soft tissue deficiencies, with or without mesh.These may include but are not limited to, adhesions and related harms, bleeding, bowel obstruction, compromised device biocompatibility, contamination which may lead to patient harms, device damage, dysphagia, erosion or extrusion and related harms, exposure or protrusion and related harms, fever, fistula, gerd recurrence, defect recurrence and related harms, ileus, increased procedure time and related harms, irritation or inflammation, infection, mesh migration, mesh contraction, pain, paresthesia, perforation, revision/re-intervention, seroma or hematoma and related harms, tissue ischemia, wound complications and wound dehiscence and additional intervention including surgery.Many of the potential complications are associated with the patient¿s underlying disease progression, co-morbidities, additional medical history and/or other surgical procedures.The above inherent risks are typically detailed in standard informed consent documents.The device was not able to be returned to gore for evaluation; therefore, a direct product analysis could not be conducted.Review of the manufacturing and sterilization records verified that the lot met all pre-release specifications.W.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.